Thursday, October 25, 2012
This is a REALLY long post, but i wanted to explain all the details. Also, I've had very little sleep lately and I'm barely able to keep my eyes open as I type this. So please be patient and forgive any typos or things that just don't make sense. ;) Update on Mark- So, we went to see Dr Fink today. (She is Mark's Neuro-oncologist in Dallas). I was extremely nervous. When Mark had his Avastin infusion a couple of weeks ago, the nurse told us that today would be Mark's last chemo (Carboplatin) treatment. I knew that the Carboplatin was no longer working since he got a tumor while on it, but I believed that it was slowing down the growth of the tumor. I was finally starting to feel a LITTLE better about the fact that he would no longer get to have chemo because I knew that he would still be on the Avastin every two weeks (which also failed to keep tumors from developing, but was probably slowing down the growth) when I got a call that Mark's UA showed that he was spilling protein into his urine. The nurse that called me explained that Avastin can be very hard on the kidneys, so that was probably the cause of that. She said he would need to do a 24 hour test to see if he was having kidney failure and that they would probably need to stop the Avastin treatments if his kidneys were really bad. So, I went into the appointment today thinking that Mark was going to have no more chemo and no more Avastin and I was honestly preparing myself to hear the doctor say that there is nothing else that can be done and that we were at that point where we are just waiting for the cancer to progress far enough that it will take his life. Praise God, that is not what Dr Fink said! First, she said that the MRI didn't show that the radio surgery shrunk the tumor any, but that it really hadn't grown any, so that was a good thing. She said the radiation will continue to work for a while, so we could see some benefit of it in a future brain scan. She did say that today would be his last Carboplatin treatment, but she was questioning her treatment plan that she has had him on. She said since he developed a tumor while having the Carboplatin she was thinking it might not be the best option for him. She was looking back in his records and found that there was a little bit of confusion from when he stopped taking his Oral Chemo 2 years ago. This is what happened then... He was just finishing up his year long treatment of intensive oral Chemo (Temodar) when his regularly scheduled MRI showed a second tumor and he needed surgery. After surgery, we were told he needed to start IV chemo (Carboplatin) and Avastin because the oral chemo (Temodar) had failed to keep tumors from developing. Today the doctor looked back at his records and said that it is possible that the 2nd tumor didn't show up until AFTER he stopped taking the year long treatment of Temodar. Because of the timing of him stopping it and when his MRI was scheduled, there is no way to know if the tumor developed while he was still on the Temodar, or if it showed up just after he stopped it. ANYWAY, since there is the chance that the Temodar didn't fail, there is the chance that it could work to suppress the current tumor and prevent the growth of new ones. So, Mark did not get Carboplatin today, and is officially done taking it. He will start on November 1st, taking the Temodar daily. Once the results come back for his kidneys, he will probably be put back on the Avastin as well, but he will have that every 3 weeks instead of every 2 weeks. He will also be taking Celebrex daily (it is supposed to help the chemo pass the blood brain barrier more efficiently) and will need to take the antibiotic Bactrim 3 days a week. We are REALLY hopeful that this will be a great treatment for him and prevent any more tumors from developing. He will hopefully feel much better overall as well without the Carboplatin. So overall I am very happy about today's visit since it was so much better than I thought it would be! Please continue to pray for our family and especially that Mark does not develop any more tumors while on the Temodar.